Dangerous Mix

By Health Day

More than two decades ago Canadian researchers first discovered that grapefruit interacts with certain medicines... statins being one of the biggies (study and PR). Now, they're warning that an increasing number of newly marketed drugs may be grapefruit-affected.

Eating grapefruit or drinking grapefruit juice can cause some medicines to enter your body faster than they should.

According to a new review, between 2008 and 2012, the number of medications with the potential to interact with grapefruit causing serious adverse effects increased from 17 to 43. Adverse effects include respiratory failure, acute kidney failure, gastrointestinal bleeding and sudden death.

In all, 85 drugs are now known or predicted to interact with grapefruit.

The researchers urge health care professionals to be mindful of this danger...and advise their patients accordingly.

If you want to know more about which drugs pose a problem, The American Academy of Family Physicians has good information on grapefruit interactions at: http://www.aafp.org.

I'm Dr. Cindy Haines of HealthDay TV with with health information for healthier living.

Add a comment

Name:

Comment: 250 Characters Left

WNCF and its affiliated companies are not responsible for the content of comments posted or for anything arising out of use of the above comments or other interaction among the users. Comments are posted on site immediately and without station moderation. If you feel a comment is inappropriate you may flag it for review. For guidelines on flagging comments see our Terms & Conditions. We reserve the right to screen, refuse to post, remove or edit user-generated content at any time and for any or no reason in our absolute and sole discretion without prior notice, although we have no duty to do so or to monitor any Public Forum.